Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 45, NWS Philadelphia/Mount Holly

September 15, 2003Cecil County, Maryland

NWS Philadelphia/Mount Holly issued this flash flood warning at Sep 15, 2003, 8:35 AM EDT for Cecil County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2003, 8:35 AM EDT (12:35 UTC)
Expired
Sep 15, 2003, 12:15 PM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

County Cecil County, MD

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 0.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPHI 151238
FFWPHI
MDC015-151615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
835 AM EDT MON SEP 15 2003

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CECIL COUNTY IN NORTHEAST MARYLAND

* UNTIL 1215 PM EDT.

* AT 805 AM EDT...WEATHER SERVICE RADAR INDICATED THAT UP TO THREE
  INCHES OF RAIN HAS FALLEN IN NORTHERN CECIL COUNTY AND UP TO SIX   
  INCHES IN CHESTER COUNTY AT THE HEADWATERS OF SEVERAL CREEKS IN 
  THE COUNTY. THE HEAVIEST RAIN HAS FALLEN IN THE LAUREL RUN AND
  LITTLE ELK CREEK BASINS...BUT RUNOFF FROM HEAVY RAIN IN CHESTER 
  COUNTY COULD ALSO AFFECT OTHER CREEKS IN THE NORTHEAST PART OF THE
  COUNTY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TELEVISION STATION...OR YOUR CABLE
TELEVISION OUTLET.

$$

LAT...LON 3970 7581 3942 7579 3945 7604 3970 7606

TFG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 2:42 AM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, Sep 15, 2:42 AM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
242 AM EDT MON SEP 15 2003

TROPICAL AIRMASS REMAINS IN PLACE INTO EARLY TNGT...THEN A COLD
FRONT DROPS DOWN FROM THE NW FOLLOWED BY HIGH PRESSURE THAT WILL
ALLOW THE HUMIDITY TO DECREASE. WITH AND AHEAD OF THE FRONT SHOULD
BE SHOWERS AND SCATTERED TSTMS. BEHIND IT...CLEARING.

MAIN CONCERN THIS FCST IS FROM THU INTO FRI NIGHT WHEN POWERFUL
HURRICANE ISABEL THREATENS. IF THE STORM TRACKS CLOSE OR OVER THE
FORECAST AREA...THE WINDS ASSOCIATED WITH THE HURRICANE COULD BE
STRONGER THAN MANY OF US HAVE EVER EXPERIENCED. THIS STORM SHOULD BE
TAKEN SERIOUSLY

IN ADDITION...THERE IS POTENTIAL FOR VERY HEAVY RAINS DEPENDING ON
THE TRACK, SO HYDROLOGY IS ALSO A CONCERN.

USERS OF EXPERIMENTAL FORECAST GRIDS...BE AWARE THAT POLICY LIMITS
MAXIMUM SUSTAINED WIND STRENGTH TO 33 KTS OUT PAST THE 72 HOUR
FORECAST.  THIS IS TO REFLECT THE INHERENT UNCERTAINTY IN THE
HURRICANE FORECAST TRACK AT GREATER TIME RANGES.  REFER TO NHC FOR
THE OFFICIAL TRACK AND STRENGTH OF THE STORM.

POP QUIZ...WHEN WAS THE LAST OFFICIAL LANDFALLING HURRICANE IN NEW
JERSEY?  SEPTEMBER 16TH IN 1903.  THE 100TH ANNIVERSARY IS
TOMORROW...COINCIDENCE?.

NOW IS THE TIME WHERE BEING PREPARED PAYS OFF.  KEEP UP TO DATE WITH
THE LATEST FORECASTS.   CHECK OUR WEB SITE...WWW.ERH.NOAA.GOV/PHI
FOR THE LATEST FORECAST INFORMATION...AS WELL AS PREPAREDNESS
INFORMATION IF THE HURRICANE THREATENS YOUR LOCATION.

ON THE COAST WE WILL CARRY SCA DUE TO SEAS. ALSO THERE IS A HIGH
RISK FOR RIP CURRENTS.

FCSTID =    9
MPO   71  55  73  54 /  70  30  10  10
ABE   78  63  78  57 /  70  40  10  10
RDG   78  63  78  58 /  70  40  10  10
PHL   81  66  81  63 /  60  40   0   0
12N   75  59  76  57 /  70  40  10  10
SMQ   78  67  79  62 /  60  50   0   0
TTN   79  66  80  63 /  60  50   0   0
MIV   80  66  79  66 /  60  50   0   0
ACY   78  67  80  69 /  60  50   0   0
ILG   81  65  80  62 /  60  40   0   0
DOV   81  66  80  65 /  50  40   0   0
GED   81  67  80  67 /  50  40   0   0
ESN   81  66  80  64 /  50  40   0   0

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA ALONG THE COAST.

RNS
Hazardous weather outlook, Sep 15, 4:14 AM EDT, 4 hours 21 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-151100-

HAZARDOUS WEATHER OUTLOOK - CORRECTION FOR RIP CURRENTS
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
414 AM EDT MON SEP 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE COAST.

SHOWERS ARE LIKELY TODAY ALONG WITH SCATTERED THUNDERSTORMS. SOME
RAIN COULD BE HEAVY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIP CURRENTS ARE POSSIBLE THROUGH MOST OF THE PERIOD.

THE MAIN THREAT WILL BE FROM POWERFUL HURRICANE ISABEL. THE
FORECASTED TRACK FOR ISABEL HAS IT AFFECTING THE REGION
THURSDAY INTO FRIDAY.

SEE THE LATEST ADVISORY FROM THE NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 15, 4:16 AM EDT, 4 hours 19 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-152100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
416 AM EDT MON SEP 15 2003

...A GOOD TIME TO REVIEW YOUR FAMILY DISASTER PLAN...

AS MAJOR HURRICANE ISABEL CONTINUES TO MOVE WEST NORTHWEST TOWARD
THE EAST COAST OF THE UNITED STATES...NOW IS A GOOD TIME TO REVIEW
AND UPDATE YOUR FAMILY DISASTER PLAN.

PART OF YOUR FAMILY DISASTER PLAN SHOULD BE PREPARING IN CASE A
HURRICANE THREATENS YOUR AREA.   SOME ACTIVITIES WHICH YOU STILL
HAVE TIME TO COMPLETE INCLUDE KNOWING THE HURRICANE RISKS IN YOUR
AREA SUCH AS WHETHER YOU LIVE IN A POTENTIAL FLOOD ZONE...LEARNING
SAFE ROUTES INLAND FROM COASTAL AREAS...FINDING OUT WHERE OFFICIAL
SHELTERS ARE LOCATED...TRIMMING TREES AND SHRUBBERY...CLEARING LOOSE
AND CLOGGED RAIN SPOUTS AND GUTTERS...AND DETERMINING WHERE TO MOVE
YOUR BOAT IN AN EMERGENCY.

ONE OF THE MOST IMPORTANT PARTS OF YOUR FAMILY DISASTER PLAN IS THE
PREPARATION OF A DISASTER SUPPLIES KIT.  THIS KIT SHOULD INCLUDE THE
FOLLOWING MATERIALS...A THREE DAY SUPPLY OF WATER WITH ONE GALLON
PER PERSON PER DAY...FOOD THAT WILL NOT SPOIL...ONE CHANGE OF
CLOTHING AND SHOES PER PERSON...PRESCRIPTION MEDICINES...ONE BLANKET
OR SLEEPING BAG PER PERSON...A FIRST AID KIT...A BATTERY POWERED
NOAA WEATHER RADIO AND A PORTABLE RADIO...EMERGENCY TOOLS...A
FLASHLIGHT WITH EXTRA BATTERIES...AN EXTRA SET OF CAR KEYS...AND ANY
SPECIAL ITEMS FOR INFANT...ELDERLY OR DISABLED FAMILY MEMBERS.

IF YOU HAVE A SECOND RESIDENCE NEAR THE COAST...WE RECOMMEND YOU
TAKE THE OPPORTUNITY EARLY THIS WEEK TO INSURE THAT LOOSE OBJECTS
ARE PACKED AWAY...AND YOUR RESIDENCE IS SECURE.

STAY TUNED OVER THE NEXT SEVERAL DAYS ON THE EXPECTED PATH OF
HURRICANE ISABEL.  BE PREPARED TO TAKE ADDITIONAL ACTION IF A
HURRICANE WATCH IS ISSUED FOR THE AREA. A WATCH IS ISSUED WHEN THERE
IS A POTENTIAL FOR HURRICANE CONDITIONS IN YOUR AREA WITHIN 36
HOURS. REMEMBER THAT STRONG DAMAGING WINDS AND TORRENTIAL RAINFALL
CAN EXTEND WELL INLAND WITH A MAJOR HURRICANE.

MORE PREPAREDNESS INFORMATION CAN BE FOUND ON OUR WEB SITE AT
WWW.ERH.NOAA.GOV/PHI   CHECK OUT THE MENU SELECTION ENTITLED
PREPAREDNESS ON THE LEFT HAND SIDE.

AND PLEASE SEE THE FOLLOWING INTERNET SOURCES FOR ADDITIONAL
HURRICANE POTENTIAL INFORMATION AND PREPAREDNESS ISSUES...

NATIONAL HURRICANE CENTER HOME PAGE:
HTTP://WWW.NHC.NOAA.GOV

PENNSYLVANIA EMERGENCY MANAGEMENT AGENCY:
HTTP://PEMA.STATE.PA.US

MARYLAND EMERGENCY MANAGEMENT AGENCY:
HTTP://WWW.MEMA.STATE.MD.US

NEW JERSEY OFFICE OF EMERGENCY MANAGEMENT:
HTTP://WWW.STATE.NJ.US/NJOEM

DELAWARE EMERGENCY MANAGEMENT AGENCY:
HTTP://WWW.STATE.DE.US/DEMA

FEDERAL EMERGENCY MANAGEMENT AGENCY HOME PAGE:
HTTP://WWW.FEMA.GOV/HAZARDS/HURRICANES

AMERICAN RED CROSS HOME PAGE:
HTTP://WWW.RED CROSS.ORG
Special weather statement, Sep 15, 5:41 AM EDT, 2 hours 54 minutes before
DEZ001-PAZ054-055-060-061-067-068-151230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
541 AM EDT MON SEP 15 2003

...HEAVY RAINS WERE TRAINING FROM SOUTH TO NORTH THROUGH EASTERN
PENNSYLVANIA EARLY THIS MORNING...

A BAND OF SHOWERS AND THUNDERSTORMS WAS PERCHED FROM NORTHERN
DELAWARE NORTHWARD TO THE POCONOS OF PENNSYLVANIA THIS MORNING. THE
HEAVIEST RAINS HAVE BEEN OVER CHESTER COUNTY IN SOUTHEASTERN
PENNSYLVANIA...WHERE RADAR HAS ESTIMATED BETWEEN 2 AND 2.5 INCHES OF
RAIN IN A COUPLE OF HOURS.

THIS BAND OF RAIN IS EXPECTED TO MOVE SLIGHTLY TO THE NORTHWEST AS
WELL AS TAPER OFF DURING THE NEXT 2 OR 3 HOURS...BUT UNTIL THEN
WATCH FOR PONDING OF WATER ON ROADS AND IN LOW SPOTS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ANY
UPDATES. WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WWW.ERH.NOAA.GOV/PHI.
Special weather statement, Sep 15, 5:41 AM EDT, 2 hours 54 minutes before
DEZ001-PAZ054-055-060-061-067-068-151230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540M EDT MON SEP 15 2003

...HEAVY RAINS WERE TRAINING FROM SOUTH TO NORTH THROUGH EASTERN
PENNSYLVANIA EARLY THIS MORNING...

A BAND OF SHOWERS AND THUNDERSTORMS WAS PERCHED FROM NORTHERN
DELAWARE NORTHWARD TO THE POCONOS OF PENNSYLVANIA THIS MORNING. THE
HEAVIEST RAINS HAVE BEEN OVER CHESTER COUNTY IN SOUTHEASTERN
PENNSYLVANIA...WHERE RADAR HAS ESTIMATED BETWEEN 2 AND 2.5 INCHES OF
RAIN IN A COUPLE OF HOURS.

THIS BAND OF RAIN IS EXPECTED TO MOVE SLIGHTLY TO THE NORTHWEST AS
WELL AS TAPER OFF DURING THE NEXT 2 OR 3 HOURS...BUT UNTIL THEN
WATCH FOR PONDING OF WATER ON ROADS AND IN LOW SPOTS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ANY
UPDATES. WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WWW.ERH.NOAA.GOV/PHI.
Local storm report, Sep 15, 8:14 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
814 AM EDT MON SEP 15 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 AM    WEST VINCENT              PA   FLASH FLOOD
09/15/03   CHESTER                        SPOTTER REPORTED FLOODING
                                          ALONG THE PICKERING CREEK
                                          IN WEST VINCENT TOWNSHIP.
                                          FLOODING ALSO OCCURRING
                                          ALONG THE EAST BRANCH OF
                                          THE BRANDYWINE IN
                                          DOWNINGTOWN. DOWNINGTOWN
                                          STORM TOTAL 3.25 INCHES
                                          AND STILL RAINING.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 5:19 PM EDTFlash Flood WarningPHICecil6 hr

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.